Oregon, 2012Flooding in Oregon, March 30 to 31, 2012
March 30 to 31, 2012 · NWS MFR · 3 events in 3 counties and zones
Heavy rain brought another round of areal flooding to southwest Oregon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain brought another round of areal flooding to southwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 30, 3:15 AM PST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 30, 3:15 AM PST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
415 AM PDT FRI MAR 30 2012
.DISCUSSION...YET ANOTHER WET AND WINDY SYSTEM MOVES INTO THE
REGION AS THE TRANS-PACIFIC ATMOSPHERIC RIVER FLOWS DIRECTLY INTO
OUR AREA. SNOW LEVELS RISE AS WARM CONVEYOR FLOW BRINGS A STRONG
LOW LEVEL CONTRIBUTOR TO THE SATURATED MID LEVEL EXTRA- TROPICAL
FLOW. WINDS ON THE COAST ARE BORDERLINE HIGH WIND WARNING AND ARE
ONLY EXPECTED TO BRIEFLY RISE TO WARNING CRITERIA. HOWEVER...WITH
THE EXTREMELY AND DEEPLY SATURATED GROUND IN THAT AREA...THESE
WINDS SHOULD BE MORE THAN SUFFICIENT TO CAUSE FURTHER SCATTERED
TOPPLING OF TREES AND POWER OUTAGES. AS THE FRONT MOVES INLAND
THE GRADIENT TIGHTENS IN THE SHASTA VALLEY WITH STRONG WINDS
RESULTING AND 700 MB WINDS IN THE 60-70KT RANGE EAST OF THE
CASCADES WILL BRING WINDS BACK UP AFTER A SLIGHT LULL
TODAY..LASTING THROUGH SATURDAY AFTERNOON.
A MENTIONED ABOVE THERE IS A PERFECT COMBINATION OF STRONG
OROGRAPHIC LIFT WITH STRONG BL THROUGH 700 MB SOUTH TO SOUTHWEST
WINDS...STRONG UPPER LEVEL SUPPORT IN THE RIGHT ENTRANCE REGION OF
THE WESTERN JET COUPLET...AND GOOD MOISTURE INFLUX AT LOW LEVELS
INTO A SATURATED MID EXTRA-TROPICAL FLOW. SNOW LEVELS DROP TO
AROUND 3500 FEET TOWARDS THE TAIL END OF THE SYSTEM AS COOLER AIR
IS ENTRAINED INTO THE TRAILING EDGE OF THE WARM CONVEYOR FLOW.
&&
.AVIATION...MVFR DECKS WITH HIGHER TERRAIN OBSCURATION REMAIN
THROUGH THE NEXT 24 HOURS AS FRONT STALLS OVER THE REGION. STRONG
RIDGE LEVEL WINDS SHOULD PRODUCE TURBULENCE OVER MOUNTAINS THROUGH
THE NEXT SEVERAL DAYS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 5 PM PDT SATURDAY FOR ORZ030-031.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 AM PDT SATURDAY
FOR ORZ021-022.
FLOOD WATCH THROUGH SATURDAY MORNING FOR ORZ021>024.
WIND ADVISORY UNTIL 11 AM PDT THIS MORNING FOR ORZ029.
CA...FLOOD WATCH THROUGH SATURDAY MORNING FOR CAZ080.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
ABOVE 4000 FEET FOR CAZ080-082.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 2 PM PDT SATURDAY
FOR CAZ081.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
FOR CAZ083.
PZ...HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 AM PDT SATURDAY
FOR PZZ356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT THIS MORNING FOR
PZZ356.
GALE WARNING FROM 8 PM THIS EVENING TO 5 PM PDT SATURDAY FOR
PZZ356-376.
HAZARDOUS SEAS WARNING UNTIL 11 AM PDT THIS MORNING FOR
PZZ350-356.
HAZARDOUS SEAS WARNING FROM 8 PM THIS EVENING TO 11 AM PDT
SUNDAY FOR PZZ356-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 AM PDT THIS MORNING FOR
PZZ350-370-376.
GALE WARNING FROM 11 PM THIS EVENING TO 11 AM PDT SATURDAY FOR
PZZ350-370.
HAZARDOUS SEAS WARNING FROM 11 PM THIS EVENING TO 11 AM PDT
SUNDAY FOR PZZ350-370.
HAZARDOUS SEAS WARNING UNTIL 11 AM PDT THIS MORNING FOR
PZZ370-376.
99/99/99Hazardous weather outlook, Mar 29, 1:53 PM PST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
253 PM PDT THU MAR 29 2012
ORZ021-022-301300-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
253 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH 8 PM THIS EVENING...SEE
THE LATEST WIND PRODUCT FOR THE SPECIFIC DETAILS.
A FLOOD WARNING FOR THE COQUILLE RIVER AT COQUILLE AND THE NORTH
AND SOUTH FORK COQUILLE AFFECTING MYRTLE POINT IS IN EFFECT...SEE
THE LATEST FLOOD WARNING PRODUCT FOR THE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLOOD WARNING FOR THE COQUILLE RIVER AT COQUILLE AND THE NORTH
AND SOUTH FORK COQUILLE AFFECTING MYRTLE POINT IS IN EFFECT...SEE
THE LATEST FLOOD WARNING PRODUCT FOR THE SPECIFIC DETAILS.
A HIGH WIND WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...SEE THE LATEST WIND PRODUCT FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023-024-301300-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
253 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR COW CREEK AT RIDDLE...DEER CREEK AT
ROSEBURG...SOUTH UMPQUA RIVER NEAR WINSTON...SOUTH UMPQUA RIVER AT
ROSEBURG...UMPQUA RIVER NEAR ELKTON...SEE THE LATEST FLOOD WATCH
PRODUCT FOR THE SPECIFIC DETAILS.
A FLOOD WATCH FOR OTHER RIVERS AND STREAMS IS IN EFFECT...SEE THE
LATEST FLOOD WATCH PRODUCT FOR THE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLOOD WARNING FOR THE ROGUE RIVER NEAR AGNESS IS IN EFFECT FROM
FRIDAY EVENING THROUGH SUNDAY EVENING...SEE THE LATEST FLOOD
WARNING PRODUCT FOR THE SPECIFIC DETAILS.
A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING...FOR COW CREEK
AT RIDDLE...DEER CREEK AT ROSEBURG...SOUTH UMPQUA RIVER NEAR
WINSTON...SOUTH UMPQUA RIVER AT ROSEBURG...UMPQUA RIVER NEAR
ELKTON...SEE THE LATEST FLOOD WATCH PRODUCT FOR THE SPECIFIC
DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-301300-
WESTERN SISKIYOU COUNTY-
253 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WATCH IS IN EFFECT...SEE THE LATEST FLOOD WATCH PRODUCT
FOR THE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING...SEE THE
LATEST FLOOD WATCH PRODUCT FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-301300-
CENTRAL SISKIYOU COUNTY-
253 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH 11 PM THIS EVENING...SEE
THE LATEST WIND WARNING FOR THE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGH WIND WATCH IS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY AFTERNOON...SEE THE LATEST WIND PRODUCT FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ085-301300-
MODOC COUNTY-
253 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND ADVISORY IS IN EFFECT...SEE THE LATEST WIND PRODUCT FOR THE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WIND ADVISORY IS IN EFFECT THROUGH 5 AM FRIDAY...SEE THE LATEST
WIND PRODUCT FOR THE SPECIFIC DETAILS.
A HIGH WIND WATCH IS IN EFFECT FRIDAY EVENING THROUGH SATURDAY
EVENING...SEE THE LATEST WIND PRODUCT FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ029>031-301300-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
253 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND ADVISORY IS IN EFFECT...SEE THE LATEST WIND MESSAGE FOR THE
SPECIFIC DETAILS.
A HIGH WIND WARNING IS IN EFFECT...SEE THE LATEST WIND PRODUCT FOR
THE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WIND ADVISORY IS IN EFFECT THROUGH 5 AM FRIDAY...SEE THE LATEST
WIND PRODUCT FOR THE SPECIFIC DETAILS.
A HIGH WIND WARNING IS IN EFFECT THROUGH 11 AM FRIDAY...SEE THE
LATEST WIND PRODUCT FOR THE SPECIFIC DETAILS.
A HIGH WIND WATCH IS IN EFFECT FRIDAY EVENING THROUGH SATURDAY
EVENING...SEE THE LATEST WIND PRODUCT FOR THE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 30, 5:21 AM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
621 AM PDT FRI MAR 30 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN GOLD BEACH 42.41N 124.42W
03/30/2012 M3.88 INCH CURRY OR TRAINED SPOTTER
24 HOUR PRECIPITATION TOTAL ENDING 5AM.
REPORTED BY SPOTTER CU12
&&
IRIS SYSTEMLocal storm report, Mar 30, 5:23 AM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
623 AM PDT FRI MAR 30 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 5 NNW WILDERVILLE 42.46N 123.49W
03/30/2012 M1.03 INCH JOSEPHINE OR TRAINED SPOTTER
PRECIPITATION TOTAL FROM 1145 PM TO 5AM.
REPORTED BY SPOTTER JO70
&&
IRIS SYSTEMLocal storm report, Mar 30, 5:32 AM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
632 AM PDT FRI MAR 30 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HEAVY RAIN MYRTLE POINT 43.06N 124.14W
03/30/2012 M1.43 INCH COOS OR TRAINED SPOTTER
24 HOUR PRECIPITATION TOTAL ENDING AT 0615.
REPORTED BY SPOTTER CO50
&&
IRIS SYSTEMFlood, Coos
- When
- March 30, 5:56 AM PST to March 31, 11:59 PM PST
- Where
- Coos County, (Oth)north Bend Arpt to 8.97 mi N of Allegany
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.420, -124.250
The mainstem Coquille River and the South and North Forks of the Coquille River all reached levels that are associated with flooding on feeder streams as well as the Coos and Millacoma rivers. Daniels Creek near Coos Bay was reported out of its banks.
Flood, Curry
- When
- March 30, 5:56 AM PST to March 31, 11:59 PM PST
- Where
- Curry County, Pistol River to 7.34 mi SSE of Harbor
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.280, -124.400
The Chetco, Elk, and Sixes rivers were all impacted by flooding. It is likely that other streams in the area such as the Pistol and Winchuck were similarly impacted.
Flood, Josephine
- When
- March 30, 5:56 AM PST to March 31, 11:59 PM PST
- Where
- Josephine County, O Brien to 3.95 mi NE of Takilma
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.070, -123.700
Flooding was reported on the west fork of the Illinois river. Flooding was reported at Mountain Man RV Park 2N Cave Junction. Slate Creek near Selma was reported out of its banks.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Alabama, March 30, 20121 death · 2 injured · 2 events
- Avalanche in Colorado, March 30, 20121 death · 1 event
- Hail in Texas, March 30, 2012$130,000 · 2.25 in hail · 4 events
- Hail and Damaging Winds in Ohio, March 30, 2012$15,000 · 1.25 in hail · 32 events
- Lightning Strike in North Carolina, March 30, 2012$50,000 · 1 event
- Flooding and Hail in Indiana, March 30, 2012$3,000 · 1.75 in hail · 29 events
- Hail in Ohio, March 30, 2012$30,000 · 1.75 in hail · 6 events
- Lightning Strike in Florida, March 30, 2012$25,000 · 1 event
- Hail in Illinois, March 30, 20121.5 in hail · 7 events
- Hail in Kansas, March 30, 2012$12,000 · 1.75 in hail · 2 events
- Hail in North Carolina, March 30, 20121 in hail · 4 events
- Hail in Iowa, March 30, 20121.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369212, 369213, 369214.